Q FOR OUR PHARMACIST HERE

Discussion in 'Fibromyalgia Main Forum' started by Cromwell, Mar 4, 2006.

  1. Cromwell

    Cromwell New Member

    i was just given 500mg of Cipro 2 x a day. This seems heavy dose (for a returned infection of bladder/kidneys that never really went away on Zithromax-just went nto hiding I guess.

    Is it OK to cut the pill in half and do 250mg as I am medictaion sensitive and although I don't mind the 1,000mg first day it seems a lot.

    Any advice?
    I see urologist Wednesday 8th for cysto and kidney scan.

    Regards

    Anne C Feel free to but in anyone with advice.
  2. ilovecats94

    ilovecats94 New Member

    My Pill Book says a normal adult dose is 250 mg. -750 mg. twice daily. That seniors need to take less. I don't know how old you are and what this book feels is a senior.

    You really should ask the doc about that before you do it, but I won't tell...

    That med kills me with FMS pains and just makes my FMS worse, but then Bactrim, Macrobid, Levaquin all do that to me. My doc said it was just me.

    Last Cystitis I had I was on Levaquin for 10 days and I had to take 3 Lortabs a day to deal with the pain that abx caused me. :( Yeah, I told the doc about it.

    Hope you feel better. :)

    Hugs,
    Faye
  3. Cromwell

    Cromwell New Member

    Yes, I guess I was avoiding the Cipro for the same reasons. I think I would feel better if they had given me the 250mg. I am 59, but because I look youngish, they kind of miss that. I think that there was so much crud in the urine they felt they had to get a grip. Already I can feel the FM getting worse and the old tummy starting to grind so I better go eat some yoghurt with probiotics on,

    It seems to make the CFS worse too.

    Love Anne C
  4. fivesue

    fivesue New Member

    I am on 500 mg. of Cipro twice a day for diverticulitus, and I don't think I'm having any trouble with it. My lower abdomen hurts where it's supposed to hurt for this stuff....

    I am 58....so we are close in age. I am very tired, and I wondered if this is a side effect of the med or if it's because of the infection. How about your appetite?

    Interesting to see this post when I'm on the same thing. Don't often take antibiotics, but this time was needed. I am taking 3 vicodin a day instead of 2 because of the pain...but was before I was dx with this infection because I hurt so badly.

    Anyway, just thought I'd ask a couple question. Hope you are feeling better soon.

    Sue
  5. ilovecats94

    ilovecats94 New Member

    Anne, I'm 56, so I guess we are considered senior citizens. lol

    Sue, fatigue isn't listed as a side effect, but it did say that side effects could occur in any part of the body.

    The Cipro is the worst for me as it about kills me. I never had these problems with antibiotics until I got FMS.

    Hope you all feel better soon and that time goes by quickly so you can get off those meds.

    Hugs,
    Faye
  6. mme_curie68

    mme_curie68 New Member

    Hi Cromwell -

    Take your prescribed daily dose. If you have a stubborn infection that has already shown resistance to a previous antibiotic, the dose and kind of this antibiotic has to be stronger and tougher to "nuke" the resistant bacteria. If you want to cut the pills into smaller doses and take the smaller doses more frequently so its easier on your stomach, that's okay. It's your TOTAL daily dose that gives you a certain blood plasma amount of Cipro. It needs to be steady to provide the "chemotherapy" to rout out that stubborn bacteria.

    Reducing the dosage against a strong pathogen will enable the pathogen to become resistant to it and your woes will continue. Far better to hang on then have to go through a cycle with the next antibiotic which will have to be even stronger. Use your probiotics and yogurt to help protect your stomach. I hope you feel better soon!
    Madame Curie
  7. Cromwell

    Cromwell New Member

    For the help.

    Mmee Curie, Can I cut the time release ones? Actually they are let me spell it out to get it right....Ciprofloxacin 500mg does not say xl on it....take one tablet every 12 hours with full glass water. May be taken with or without food. I took one at 11.00am over at the care center. It is now 5.00pm and all I have had is a bit or tiredess a bit achey and chest pain, not too bad. I get chest pain a lot.

    DH just said to me, Anne you really need to take the right dose to knock this out as clearly the Zpack did nothing, so you are echoing his words.

    Can I take this then in half like 250mg then every 6 hours, as I would start that at 11.00pm tonight.

    I start a 24hr urine tomorrow am too. This won't interfere wiht the protein they are checking so they said.

    Love and bless you Anne C
  8. mme_curie68

    mme_curie68 New Member

    Hi Anne -

    Okay, now the instructions tell you not to cut or crush the pills, but I'll let you in on some pharmaceutical industry secrets (just promise not to tell - LOL) - usually extended release tablets are made a few ways - it could be a multilayer preparation - with one layer for immediate release and another with a more controlled release, or it could be a tablet core that has the extended release within a tablet where the outside is designed for immediate release - either way - if you cut it in half cleanly, you will preserve most of the tablet integrity - you will get a little extra release from the cut edge but no big deal since your dividing 2 doses into 4 anyhow.

    The most important thing is that you get the full 1000 mg in a day - you have a "complicated" UTI.

    I read up on the prescribing information and it has the following to say about food - you have to take it 2 hrs before or 6 hrs after taking any antacids containing magnesium and aluminum, or metal cations like iron, or multivitamins with zinc! Like that isn't enough restrictions...and it warns against taking the pills with a dairy product alone - so ideally you should eat some other food with the dairy when you take it, and avoid any dairy that has greater than 800 mg of calcium in it, or the Prescribing Info says that you should delay taking the Cipro 2 hrs. To give you a calculation - the 100% daily value for calcium is 1000 mg calcium. A 6 oz yogurt is about 200 mg calcium, 8 oz would be about 400 mg calcium - so yogurt or milk with other food like some crackers would be okay.

    Your 24 hour urine will show if you've had a response to the Cipro with a decrease in the level of bacteria. If you don't show a response, your doc will probably have to break out the long guns and step it up another notch. But hopefully the cipro will do the trick.

    Just cut it cleanly! Glad I could help.
    Madame Curie